Wyoming, 2023

Flooding in Wyoming, June 20 to 24, 2023

June 20 to 24, 2023 · NWS RIW · 2 events in 1 county or zone

A combination of heavy rain and mountain snow melt brought minor flooding along the Wind River. The flooding remained in the low lying areas near the river and caused no property damage or road closure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A combination of heavy rain and mountain snow melt brought minor flooding along the Wind River. The flooding remained in the low lying areas near the river and caused no property damage or road closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 3:48 AM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 20, 3:48 AM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
448 AM MDT Tue Jun 20 2023

.DISCUSSION...Today through Monday
Issued at 249 AM MDT Tue Jun 20 2023

A frontal boundary continues to be stalled across western Wyoming
with areas of showers continuing to ride northeastward along it.
This front will finally get kicked to the east today and sweep
across the area through the day and evening and increase the
chance of showers and thunderstorms east of the Divide today. The
best jet forcing continues to be across northern Wyoming, so this
is where the most numerous storms will most likely form. The Storm
Prediction Center does have areas roughly east of Greybull and
north of Worland and Kaycee in a marginal risk of severe weather
today as well. It does not look like widespread severe weather,
but there could be a few strong storms.

These storms should end, as the front moves east of the area
later tonight. However, the active pattern will continue for a few
days as a trough remains to the west, keeping southwest flow over
the area with a ridge building across the Desert Southwest. This
trough will swing across the area on Wednesday and bring another
round of showers and thunderstorms. And, with the northern
portions of the area closer to the jet, this will again be the
area of the greatest coverage (noticing a trend here). Drier air
filtering into southern and western portions of the area should
keep coverage to a minimum to none though.

Thursday may start out mainly dry, but another shortwave approaching
from the southwest will bring another chance of showers and storms.
Coverage looks to be more widespread this day, as an upper level
low moves toward California, possibly turning low level flow to
the east or southeast, bringing in more moisture. The GFS has an
interesting solution as well, with a mesolow forming in central
Wyoming that may bring a period of moderate to possibly heavy rain
Thursday evening. The other models are not as impressed though.
The potential is there but pinpointing a small scale feature like
this 60 hours out is sketchy at best. Nevertheless, it looks more
active across most of the area.

On Friday, the upper level low should open up and move northward
toward the area. This will, again, lead to a rather active day
across much of the area. The wild card is that there will be a
dry push of air coming in from the south that could suppress
convection. For now, we have tapered the PoPs from north to south
as again, with the jet near northern Wyoming, this will be best
area for the potential of stronger storms and steadier rain.

As we head into the weekend, things should finally begin to become
less active. The ridging over the southwest will begin to push
northward and the jet will also move northward. This should begin to
restrict the chance for convection. The main concern for Saturday
will be the potential for some moisture to wrap around the low as
it moves into the Northern Plains. The best chance will again be
across the north, but less than previous days. On Sunday, ridging
will be in place and bring a warmer day with any convection
limited to and near the mountains with high elevation heat source
generation.

Uncertainty really increases early next week. For example, the
ECMWF model keeps Wyoming near the top of the ridge in the ring
of fire position with daily chances of thunderstorms. Other models
really pump the ridge over the Northern Rockies early next week,
blocking an upper level low over the Pacific Northwest and
keeping convection north and west of the area. This could also
lead to the first look at heat across the area, with some areas
possibly seeing the first 90 degree highs of the summer. However,
confidence for either solution is really a coin flip at this time.
We do have high confidence in the active pattern continuing at
least through the workweek.

&&

.AVIATION...For the 12Z TAFS through 12Z Wednesday
Issued at 447 AM MDT Tue Jun 20 2023

VFR conditions throughout the period for all TAF sites, with MVFR
ceilings expected to linger at KJAC. Winds will increase in speed
with daytime heating and mixing of the boundary layer to the surface
after 18-19Z, gusting up to 25-30 kt again mostly with a westerly
component to the directions at all TAF sites. CPR will see the
strongest gusts with other locations possible higher with any
storm outflows. VCTS carried for all but RKS and CPR, with low
confidence for on station outside of COD and LND closer to the
higher terrain-induced development. Expect improved skies and
diminishing winds after 01- 02Z with sunset and nighttime cooling
setting up a weak inversion near the surface lasting through the
end of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and
ZLC for the latest information on smoke, icing, and turbulence
forecasts.

&&

.FIRE WEATHER...
Issued at 249 AM MDT Tue Jun 20 2023

A cold front will slowly cross the area today and spread showers and
thunderstorms to more locations, but again the most numerous storms
will be across northern Wyoming. A gusty breeze will develop across
southern and portions of central Wyoming, but wind will be less than
the previous days. Relative humidity should remain above critical
levels. Mixing and smoke dispersal will range from fair to poor
across the north to very good to excellent in southern Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Hattings
AVIATION...LaVoie/Lowe
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 20, 1:54 AM MST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
254 AM MDT Tue Jun 20 2023

WYZ001>020-022>030-211300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
254 AM MDT Tue Jun 20 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms, especially in the afternoon
and evening. Locally stronger storms are possible in northern
Wyoming this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Saturday...Scattered afternoon and evening
showers and thunderstorms, especially northern Wyoming. At this
point, Thursday and Friday look to be the most active, with
Wednesday and Saturday somewhat less active.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fremont

When
June 20, 7:00 AM MST to June 24, 7:00 AM MST
Where
Fremont County, 1.27 mi S of Riverton to 1.46 mi S of Riverton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.012, -108.382

Minor flooding occurred along the Wind River near Riverton. The flooding remained in low lying areas near the river and caused no damage.

Flood, Fremont

When
June 22, 7:00 AM MST to June 24, 7:00 AM MST
Where
Fremont County, 2.06 mi W of Kinnear to 2.52 mi WSW of Kinnear
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.146, -108.710

Minor flooding occurred along the Wind River near Kinnear. No damage or road closures occurred. However, water was close to running over Highway 132 due to a clogged culvert.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113384, 1113385.